Alert archive / Pennsylvania / Flash Flood Warnings in 2003

Flash Flood Warning 45, NWS Pittsburgh, PA

June 12, 2003Clarion County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jun 12, 2003, 11:13 PM EDT for Clarion County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 12, 2003, 11:13 PM EDT (03:13 UTC)
Expired
Jun 13, 2003, 2:15 AM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Clarion County, PA

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 3.2 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2003-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1375 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2003-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1375 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
753 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 130315
FFWPBZ
PAC031-130615-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
1113 PM EDT THU JUN 12 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CLARION COUNTY IN PENNSYLVANIA

* UNTIL 215 AM EDT

* AT 1113 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY     
  HEAVY RAIN MOVING ACROSS CENTRAL CLARION COUNTY. THESE STORMS ARE  
  PRODUCING OVER AN INCH OF RAIN IN LESS THAN ONE HOUR.

* OTHER LOCATIONS IN THE WARNING INCLUDE...KNOX...SHIPPENVILLE...
  CLARION...COOKSBURG...LIMESTONE AND LUCINDA.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 9:23 PM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 12, 9:23 PM EDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
923 PM EDT THU JUN 12 2003

UPDATED TO REMOVE THUNDERSTORM WATCH...ADJUST WORDING FIRST PD. MOST
PCPN SHD BE OVR BY MDNGT.

FCSTID =   12

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

WDK
Hazardous weather outlook, Jun 12, 11:53 AM EDT, 11 hours 20 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-121730-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1153 AM EDT THU JUN 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST
CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EVENING.
THERE IS A SLIGHT RISK THAT SOME OF THIS ACTIVITY COULD REACH SEVERE
LEVELS. THE MAIN THREAT WILL BE DAMAGING WINDS AND VERY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jun 12, 5:31 PM EDT, 5 hours 42 minutes before
PAZ014-020>022-029-030-122245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
531 PM EDT THU JUN 12 2003

...THUNDERSTORMS WERE MOVING ACROSS PORTIONS OF SOUTHWEST
PENNSYLVANIA...

THUNDERSTORMS HAD DEVELOPED OVER ALLEGHENY AND WASHINGTON COUNTIES.
THE ACTIVE STORM WAS NEAR THE CITY OF PITTSBURGH...ANOTHER WAS NEAR
CLAIRTON AND STILL ANOTHER EAST OF MCCANDLESS. THESE STORMS WERE
MOVING TO THE NORTHEAST ABOUT 20 MPH. BE ALERT FOR VERY HEAVY RAIN
OF ONE HALF TO THREE QUARTERS OF AN INCH IN A SHORT PERIOD.
ALSO...WATCH OUT FOR FREQUENT DANGEROUS LIGHTNING AND GUSTY WINDS TO
NEAR 35 MPH.
Special weather statement, Jun 12, 7:56 PM EDT, 3 hours 17 minutes before
PAZ020-130100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
756 PM EDT THU JUN 12 2003

...STRONG THUNDERSTORM TO MOVE THROUGH BEAVER COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A STRONG THUNDERSTORM
MOVING TOWARD THE NORTHEAST AND INTO SOUTHERN BEAVER COUNTY.  THIS
STORM SHOULD AFFECT THE KENDALL, ALIQUIPPA, AND FREEDOM AREAS
BETWEEN 8:00 AND 9:00 PM.  WINDS COULD GUST TO 45 MPH.  HAIL AND
FREQUENT LIGHTNING ARE ALSO POSSIBLE.  AN INCH OR SO OF RAIN COULD
FALL IN A SHORT PERIOD OF TIME, CAUSING WATER TO POND ON ROADS.

WHEN THREATENING WEATHER APPROACHES, MOVE INDOORS. STAY TUNED FOR
UPDATES.

REHAK
Special weather statement, Jun 12, 8:44 PM EDT, 2 hours 29 minutes before
PAZ007-013-029-130215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
844 PM EDT THU JUN 12 2003

...A LINE OF THUNDERSTORMS APPROACHING...

NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A LINE OF
THUNDERSTORMS MOVING TOWARD EXTREME WESTERN PENNSYLVANIA FROM THE
WEST.  THIS LINE WILL MOVE THROUGH MERCER, LAWRENCE, BEAVER, AND
WASHINGTON COUNTIES BETWEEN 8:45 AND 10:00 PM.  WINDS MAY GUST TO 45
MPH WITH THIS LINE OF THUNDERSTORMS.

WHEN THREATENING WEATHER APPROACHES, MOVE INDOORS.  STAY TUNED FOR
UPDATES.

REHAK
Special weather statement, Jun 12, 8:50 PM EDT, 2 hours 23 minutes before
PAZ014-130145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
850 PM EDT THU JUN 12 2003

...MORE STRONG THUNDERSTORMS MOVING INTO BUTLER COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG THUNDERSTORMS
MOVING NORTHEAST AND INTO BUTLER COUNTY.  THESE STORMS WILL MOVE
ACROSS BUTLER COUNTY BETWEEN 8:50 AND 10:00 PM.  WINDS MAY GUST TO
50 MPH.  FREQUENT LIGHTNING AND VERY HEAVY RAINFALL ARE ALSO
POSSIBLE.

THE GROUND IS ALREADY SATURATED FROM PREVIOUS RAINS, SO
THESE THUNDERSTORMS MAY CAUSE FLOODING IN LOW SPOTS AND WHERE
DRAINAGE IS POOR.  WATER WILL POND ON THE ROAD, SO USE CAUTION.
NEVER ATTEMPT TO DRIVE THROUGH FLOOD WATER, IT MAY BE DEEPER THAN
YOU THINK.  STAY TUNED FOR UPDATES.

REHAK
Special weather statement, Jun 12, 9:19 PM EDT, 1 hour 54 minutes before
PAZ021-130215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
919 PM EDT THU JUN 12 2003

...ANOTHER LINE OF THUNDERSTORMS APPROACHING ALLEGHENY COUNTY...

NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED A LINE OF
STRONG THUNDERSTORMS MOVING INTO ALLEGHENY COUNTY FROM THE WEST,
AFFECTING THE COUNTY BETWEEN 9:25 AND 10:30 PM.  THIS LINE OF STORMS
MAY PRODUCE WIND GUSTS TO 45 MPH.  BRIEF HEAVY DOWNPOURS ARE ALSO
POSSIBLE.  THE GROUND IS ALREADY SATURATED FROM PREVIOUS RAINS, SO
THESE STORMS COULD CAUSE FLOODING, ESPECIALLY IN LOW SPOTS AND WHERE
DRAINAGE IS POOR.  WATER WILL POND ON THE ROAD, SO USE CAUTION.
NEVER ATTEMPT TO DRIVE THROUGH FLOODWATERS, IT MAY BE DEEPER THAN
YOU THINK.

WHEN THREATENING WEATHER APPROACHES, MOVE INDOORS.  STAY TUNED FOR
UPDATES.

REHAK
Local storm report, Jun 12, 9:56 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
956 PM EDT THU JUN 12 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    2 SE GIBSONIA             PA   1.75 INCH HAIL
06/12/03   ALLEGHENY

0739 PM    RUSSELLTON                PA   FLASH FLOODS
06/12/03   ALLEGHENY                      RETENTION DAM FAILURE ON
                                          LITTLEDEER CREEK

0645 PM    FREEPORT                  PA   WIND DAMAGE
06/12/03   ARMSTRONG                      TREES DOWN REPORTED BY
                                          EMERGENCY MANAGEMENT

0700 PM    KITTANNING                PA   FLASH FLOODS
06/12/03   ARMSTRONG                      NUMEROUS FLOODED ROADS AND
                                          FLOODED BASEMENTS

0725 PM    KINGWOOD                  WV   WIND DAMAGE
06/12/03   PRESTON                        TREES DOWN

0815 PM    PRESIDENT                 PA   FLASH FLOODS
06/12/03   VENANGO                        SMALL STREAM AND ROAD
                                          FLOODING

0830 PM    TIONESTA                  PA   FLASH FLOODS
06/12/03   FOREST                         NUMEROUS STREAM AND ROAD
                                          FLOODING

0545 PM    GREENTREE                 PA   WIND DAMAGE
06/12/03   ALLEGHENY                      TREES AND POWER LINES
                                          DOWN. DAMAGE TO
                                          OUTBUILDINGS

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 8:11 PM EDTFlash Flood WarningPBZVenango3 hr
Jun 12, 8:18 PM EDTFlash Flood WarningPBZForest3 hr
Jun 12, 8:35 PM EDTSevere Thunderstorm WarningPBZBeaver40 min
Jun 12, 8:47 PM EDTFlash Flood WarningPBZIndiana3 hr
Jun 12, 9:03 PM EDTSevere Thunderstorm WarningPBZButler57 min
Jun 12, 10:18 PM EDTFlash Flood WarningPBZButler3 hr
Jun 12, 10:40 PM EDTFlash Flood WarningPBZAllegheny3 hr
Jun 12, 10:44 PM EDTFlash Flood WarningPBZVenango3 hr
Jun 12, 11:24 PM EDTFlash Flood WarningPBZArmstrong4 hr
Jun 13, 1:24 AM EDTFlash Flood WarningPBZForest4 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.